----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

Why is my liver mildly enlarged in size?

Wednesday, 28 February 2007
Answered by: Dr. Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. I am 35 years old and have been suffering from indigestion and nausea. Whenever I eat, I feel bloated. On a doctor’s advice I got my ultrasound of the abdomen and pelvis done. It showed that the liver is mildly enlarged in size. Intrahepatic biliary radicles are not dilated. No focal area of altered echotexture present. I have mild hepatomegaly. Other organs are normal in size. The doctor has prescribed me to take Silybon 140, one tab twice daily. I want to know if this medicine is ok and what diet should I follow? Do I need any vaccination?

A.  There can be so many causes of slight increase in the size of liver. Similarly, there can be equal number of causes for indigestion, nausea, acidity, etc. Hence, before giving any medicine a firm diagnosis must be made. One should particularly rule out H. pylori infection (resulting in Gastro-Oesophageal Reflux Diseases) since it is the most common cause of complaints as described by you. One has also to do chemical tests for liver such as SGOT, SGPT, bilirubin to determine if liver is involved at all. Giving medicines without any diagnosis may not be beneficial to patients. Silybon is the brand name of a medicine called silymarin. Such a medicine is not permitted to be sold in advanced countries with effective drug regulation system such as US, Canada, Australia, Britain, etc. Therefore its claims cannot be independently verified. Irrespective of your current complaints, everyone should get Hepatitis B (such as HB VAC) vaccination since it prevents a potentially serious disease.

A.  There can be so many causes of slight increase in the size of liver. Similarly, there can be equal number of causes for indigestion, nausea, acidity, etc. Hence, before giving any medicine a firm diagnosis must be made. One should particularly rule out H. pylori infection (resulting in Gastro-Oesophageal Reflux Diseases) since it is the most common cause of complaints as described by you. One has also to do chemical tests for liver such as SGOT, SGPT, bilirubin to determine if liver is involved at all. Giving medicines without any diagnosis may not be beneficial to patients. Silybon is the brand name of a medicine called silymarin. Such a medicine is not permitted to be sold in advanced countries with effective drug regulation system such as US, Canada, Australia, Britain, etc. Therefore its claims cannot be independently verified. Irrespective of your current complaints, everyone should get Hepatitis B (such as HB VAC) vaccination since it prevents a potentially serious disease.

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------